Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 177, NWS Topeka, KS

September 10, 2015Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2015, 1:30 AM CDT for Marshall County, Nemaha County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 1:30 AM CDT (06:30 UTC)
Expired
Sep 10, 2015, 2:00 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS53 KTOP 100630
SVRTOP
KSC117-131-100700-
/O.NEW.KTOP.SV.W.0177.150910T0630Z-150910T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NEMAHA COUNTY IN NORTHEASTERN KANSAS...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 200 AM CDT

* AT 130 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SUMMERFIELD...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AXTELL...SUMMERFIELD AND BAILEYVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3982 9619 3994 9659 3995 9659 4000 9656
      4000 9609
TIME...MOT...LOC 0630Z 292DEG 30KT 4000 9646 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
412 
WWUS53 KTOP 100645
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
145 AM CDT THU SEP 10 2015

KSC117-131-100700-
/O.CON.KTOP.SV.W.0177.000000T0000Z-150910T0700Z/
NEMAHA-MARSHALL-
145 AM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES...

AT 145 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SUMMERFIELD...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AXTELL...SUMMERFIELD AND BAILEYVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3982 9619 3994 9659 3995 9659 4000 9656
      4000 9609
TIME...MOT...LOC 0645Z 289DEG 28KT 3996 9632 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:29 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 9, 11:29 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1129 PM CDT WED SEP 9 2015

...Update to aviation forecast discussion...

.SHORT TERM...(THIS EVENING THROUGH Thursday)
ISSUED AT 312 PM CDT WED SEP 9 2015

An upper low across central Ontario Canada will amplify through the
next 24 hours. An upper level trough will dig southeast on the west
side of the upper low across the central plains Thursday and
Thursday Night. Strong low-level CAA across the northern plains will
push a front, located across central SD this afternoon, southward
across the CWA during the afternoon and evening hours of Thursday.

This afternoon scattered thunderstorms were developing along a
surface trough extending from central NE southwest into northwest KS.
Most models show these thunderstorms dissipating through the evening
hours as they move southeast towards north central KS. However, the
ARW-WRF model shows a small cluster of storms reaching north central
KS during the late evening and early morning hours of Thursday
before dissipating. Therefore I have kept the slight chance for
thunderstorms across north central and extreme western sections of
northeast KS.

Strong ascent ahead of the upper trough combined with surface
convergence along the surface front will cause scattered
thunderstorms to develop during the mid afternoon hours across the
northern counties of the CWA. Most numerical models are now showing
the initial thunderstorms across NE and northern KS during the mid
afternoon hours congealing into a squall line or complex of storms
as they move southeast across the remainder of the CWA during the
afternoon and early evening hours.

The environment ahead of the surface front will become favorable for
strong to severe thunderstorms. MLCAPES will increase to 2000 to
3500 j/kg and the effective sfc to 6 KM shear will range from 40 to
50 KTS during the afternoon hours across the CWA. Early afternoon
storms may be somewhat discrete but as both ascent and surface
convergence increase ahead of the front scattered storms will
congeal into a line or complex of thunderstorms through the mid
afternoon hours and quickly move southeast across the entire CWA
through the remainder of the afternoon and early evening hours. The
primary hazard with any squall line or MCS will be damaging wind
gusts and heavy rainfall. Embedded supercell structured updrafts
within the line or complex of storms may produce large hail as well.

Highs on Thursday will reach into the mid 80s ahead of the surface
front.

.LONG TERM...(Thursday NIGHT THROUGH Wednesday)
ISSUED AT 312 PM CDT WED SEP 9 2015

Southwest flow in the 850-700mb layer will persist atop the low
level cold front Thursday night which may allow for backbuilding
elevated storms to occur across parts of the CWA overnight. This
could allow for locally heavy rains behind the actual cold front
Thurs night so will keep high pops all night especially across the
south. The mid level trough will sweep east of the area Friday
ending any precip chcs with clearing skies and much cooler and
drier air will move in on gusty north winds. Avg highs are around
80 degrees and we should remain well below that both Friday and
Saturday with overnight lows expected to drop into the 40s Fri
night.

The upper pattern will remain amplified with a deep trough to our
east through the weekend which will push a sfc high south into the
Gulf so look for a dry and pleasant weekend. Any WAA related
precip should stay across western KS through the weekend with
return flow and windy conditions expected to return by next
Monday. Moisture return may take some time so any precip chcs may
hold off until later next Tues or Weds as southwest flow re-
establishes aloft and a front sags south toward the KS/NE border.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT)
ISSUED AT 1126 PM CDT WED SEP 9 2015

VFR prevails through period with dissipating showers to the north
and east of terminals tonight. Residual mid level and perhaps some
SCT low clouds around 4 kft are likely by sunrise. Otherwise
expect the cold front and associated TSRA to approach terminals in
the 21Z to 00Z time frame. Exact placement of convection and
duration is low enough to only mention VCTS at this time, however
it is likely TSRA will impact terminals some time in the 00Z to
06Z frame.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Omitt
AVIATION...Bowen
Hazardous weather outlook, Sep 9, 3:25 PM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED SEP 9 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL AND
PORTIONS OF NORTHEAST KANSAS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...A FEW
OF WHICH COULD BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.
LOCALLY HEAVY RAINFALL COULD ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:15 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington30 min
Sep 10, 1:40 AM CDTSevere Thunderstorm WarningTOPWashington35 min
Sep 10, 1:55 AM CDTSpecial Weather StatementTOPNemaha35 min
Sep 10, 2:10 AM CDTSpecial Weather StatementTOPWashington35 min
Sep 10, 2:29 AM CDTSpecial Weather StatementTOPNemaha31 min
Sep 10, 4:13 AM CDTSpecial Weather StatementTOPJefferson32 min
Sep 10, 4:31 AM CDTSpecial Weather StatementTOPDouglas29 min
Sep 10, 4:48 PM CDTSpecial Weather StatementTOPCoffey27 min
Sep 10, 5:15 PM CDTSpecial Weather StatementTOPCoffey30 min
Sep 10, 5:35 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
Sep 10, 5:43 PM CDTSevere Thunderstorm WarningTOPCoffey32 min
Sep 10, 5:54 PM CDTSevere Thunderstorm WarningTOPWashington51 min
Sep 10, 6:00 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley45 min
Sep 10, 6:14 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington46 min
Sep 10, 6:26 PM CDTSpecial Weather StatementTOPCoffey34 min
Sep 10, 6:36 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington39 min
Sep 10, 6:36 PM CDTSevere Thunderstorm WarningTOPCoffey39 min
Sep 10, 6:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa48 min
Sep 10, 6:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie32 min
Sep 10, 6:44 PM CDTSevere Thunderstorm WarningTOPWashington31 min
Sep 10, 6:49 PM CDTSevere Thunderstorm WarningTOPRepublic26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.